Format

Send to:

Choose Destination
See comment in PubMed Commons below
Isr J Med Sci. 1996 Dec;32(12):1224-7.

Impaired absorption of oral levodopa: a major cause for response fluctuations in Parkinson's disease.

Author information

  • 1Department of Neurology, Rabin Medical Center, Petah Tikva, Israel.

Abstract

Most patients with Parkinson's disease develop response fluctuations after several years of chronic treatment with levodopa. Accumulating evidence suggest that pharmacokinetic mechanisms are the cause of some subtypes of response fluctuations, especially the "delayed-on" and "no-on" phenomena. Evaluation of gastric emptying in Parkinson patients with and without response fluctuations revealed that those with fluctuations had a significant delay in gastric emptying compared to patients without fluctuations. Treatment with cisapride, a prokinetic drug, causes amelioration of these fluctuations. The optimal solution is to bypass the stomach completely and deliver levodopa parenterally. This was done by levodopa ethylester injections, which reduced latency to "on" and prolonged "on" duration in patients with severe response fluctuations. These data emphasize the role of the stomach as one of the causes for deterioration in Parkinson's disease.

PMID:
9007159
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk